Kentucky, 2001

High Wind in Kentucky, December 14, 2001

December 14, 2001 · NWS RLX · 4 events in 4 counties and zones

Wind gusts of 40 to 50 mph occurred as a strong cold front swept through northeast Kentucky. A few trees and power lines were fallen.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Wind gusts of 40 to 50 mph occurred as a strong cold front swept through northeast Kentucky. A few trees and power lines were fallen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 14, 9:45 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 14, 9:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
945 AM EST FRI DEC 14 2001

SFC LO CONTS TO TAKE A WWRD TRACK ACR SWRN IND.  MAIN PRECIP SHIELD
OVR IND AND WRN OH IS ASSOCD WITH MID LVL WV AND QG CONV.  AS THE LO
HEADS N OUR AREA CUD RMN DRY FOR THE RMDNR OF THE DAY...ESP ERN
ZNS.  AM DROPPING POPS E OF THE OH RVR AS DRY LYR ABV 10KFT OCCURS
AND LACK UVV PRESENT.  ELSW MAY SEE A SCT SHRA SO WL KEEP LO CHC
POPS AS A LO LVL WV TRANSGRESSES ACR SEN OH.  SNDGS DEPICT DEEP MSTR
TO LINGER THRU AFTN SO OVC SKIES LUK GUD.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/

In the hours before

Special weather statement, Dec 14, 11:47 AM EST, 13 minutes before
KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>007-013-014-024-025-
141745-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1147 AM EST FRI DEC 14 2001

BRIEF WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE EARLY THIS
AFTERNOON...AS BRIEF SHOWERS AND A COLD FRONT SWEEPS THROUGH.

THE FRONT SHOULD SWING THROUGH BETWEEN NOON AND 2 OCLOCK...
FOR COMMUNITIES SUCH AS GRAYSON...ASHLAND...LOUISA...HUNTINGTON...
GRUNDY...CLINTWOOD...JACKSON OHIO...GALLIPOLIS...POMEROY AND ATHENS.

THESE WIND SPEEDS COULD PRODUCE MINOR DAMAGE TO VULNERABLE
STRUCTURES.  CONSTRUCTION SITES SHOULD ALSO BE PREPARED FOR
GUSTY WINDS.

TEMPERATURES WILL DROP AT LEAST 10 TO 15 DEGREES...DURING THE
MID AND LATE AFTERNOON...IN THE WAKE OF THE FRONTAL PASSAGE.

.END / KTB / NATIONAL WEATHER SERVICE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Boyd

When
December 14, 12:00 PM EST to 3:00 PM EST
Where
Boyd forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

High Wind, Carter

When
December 14, 12:00 PM EST to 3:00 PM EST
Where
Carter forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

High Wind, Greenup

When
December 14, 12:00 PM EST to 3:00 PM EST
Where
Greenup forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

High Wind, Lawrence

When
December 14, 12:00 PM EST to 3:00 PM EST
Where
Lawrence forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.068, -82.735 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273674, 5273675, 5273676, 5273677.